America’s Unsafe Medical Products

Print Email

The U.S. Food and Drug Administration (FDA) issued four new safety alerts in the past week, three related to product recalls and one product safety communication related to the use of THC-containing vaping products.

The FDA issues safety alerts to provide timely new safety information on human drugs, medical devices, vaccines and other products including biologics, dietary supplements and cosmetics. The alerts are publicly available at the agency’s MedWatch website and contain “actionable information that may impact both treatment and diagnostic choices for healthcare professional and patient.”

The following list includes all Medwatch alerts for 2019 through October 10, 2019. There are several types of alerts, including letters to health care providers, warnings to users, drug safety notices and recalls. The 2019 alerts are listed in reverse chronological order with the most recent listed first. Included are the type of alert and the issue date.

Compounded Drugs May Not Be Sterile
> Issue date: October 10, 2019
> Type of alert: Recall

Innoveix Pharmaceuticals is voluntarily recalling all its sterile compounded drug products due to a lack of assurance of sterility. The affected products are injectable human chorionic gonadotropin (HCG) and injectable sermorelin w/GHRP2.

Infusion Sets May Leak Fluid Out of Air Vents
> Issue date: October 8, 2019
> Type of alert: Recall

ICU Medical is voluntarily recalling certain lots of its Plum and Sapphire Microbore Infusion sets due the potential for small amounts of fluid to leak out of the inline filter air vents.

Catheter Used in Vascular Systems at Risk of Separating and Detaching Fragments
> Issue date: October 8, 2019
> Type of alert: Recall

Medtronic is recalling 106,298 6 French Sherpa NX Active Guide Catheters in which the outer material may separate from the device that could result in detached fragments exposing the underlying stainless-steel braid. This is an FDA Class I recall, an FDA category for the most serious type of recall, indicating that the device “may cause serious injury or death.”

Update on Lung Injury Due to Vaping
> Issue date: October 4, 2019
> Type of alert: Safety communication

As of the issue date, the FDA had received more than 1,000 reports of lung injuries, including some that resulted in deaths, following the use of vaping devices. As of October 8, the Centers for Disease Control and Prevention (CDC) reported that it had received 1,299 reports of such lung injuries of which 26 ended in the death of the patient. Most patients report using THC-containing products (THC is the psychoactive ingredient in marijuana) and many states have temporarily stopped the sales of these products.

Cybersecurity Vulnerabilities Tied to Using Certain Medical Devices
> Issue date: October 1, 2019
> Type of notice: Safety communication

Security researchers have identified 11 cybersecurity vulnerabilities called Urgent/11 that could allow anyone to take control of certain medical devices from a remote location. Once control is established, the device’s function may be changed, a denial of service could occur or information or logical flaws could be introduced to prevent the device from functioning.